Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Burlington, VT

September 5, 20174 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 5, 2017, 5:55 PM EDT for 4 counties in Vermont. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 5:55 PM EDT (21:55 UTC)
Expired
Sep 5, 2017, 6:48 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, VT, Rutland County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:05 PM EDTTSTM WND DMG3 Ne Braintree, VTTREE DOWN
Sep 5, 6:12 PM EDTTSTM WND DMGBrookfield, VTTREE DOWN ON NORTH RIDGE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS51 KBTV 052155
SVRBTV
VTC017-021-023-027-052300-
/O.NEW.KBTV.SV.W.0068.170905T2155Z-170905T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
555 PM EDT TUE SEP 5 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Orange County in central Vermont...
  Northeastern Rutland County in southern Vermont...
  Northern Windsor County in southern Vermont...
  Southwestern Washington County in central Vermont...

* Until 700 PM EDT

* At 555 PM EDT, severe thunderstorms were located along a line
  extending from near Granville to near Gaysville to near Mendon,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Woodstock, Braintree Hill, Bradford, Killington, Thetford Hill
  State Park, Pomfret, Thetford, Hartland, Fairlee, Tunbridge,
  Sharon, Corinth Corners, Washington, Bridgewater, Hartland Four
  Corners, Chelsea, Bethel, Corinth, Randolph and Strafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 7286 4380 7278 4394 7282 4403 7274
      4406 7285 4409 7286 4408 7204 4408 7203
      4399 7212 4397 7211 4396 7210 4395 7212
      4392 7212 4386 7219 4381 7218 4377 7220
      4369 7231 4360 7234 4357 7238 4350 7239
TIME...MOT...LOC 2155Z 279DEG 29KT 4402 7280 4380 7274 4360 7282 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
800 
WWUS51 KBTV 052238
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
638 PM EDT TUE SEP 5 2017

VTC021-023-052247-
/O.CAN.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Rutland VT-Washington VT-
638 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTLAND AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
      4402 7239 4408 7243 4408 7203 4399 7212
      4397 7211 4396 7210 4395 7212 4392 7212
      4386 7219 4381 7218 4377 7220 4370 7230
      4369 7231
TIME...MOT...LOC 2237Z 274DEG 28KT 4404 7229 

$$

VTC017-027-052300-
/O.CON.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Orange VT-Windsor VT-
638 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN ORANGE AND NORTHEASTERN WINDSOR COUNTIES...

At 637 PM EDT, a severe thunderstorm was located over Corinth, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
West Fairlee, Bradford, Vershire, Corinth Corners, Washington,
Thetford Hill State Park, Thetford Center, Corinth, Strafford,
Norwich, Thetford, Fairlee, Newbury Village, Sharon, Hartford,
Newbury, Pomfret, Chelsea, Topsham and West Fairlee Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
      4402 7239 4408 7243 4408 7203 4399 7212
      4397 7211 4396 7210 4395 7212 4392 7212
      4386 7219 4381 7218 4377 7220 4370 7230
      4369 7231
TIME...MOT...LOC 2237Z 274DEG 28KT 4404 7229 

HAIL...1.00IN
WIND...60MPH
 
$$
517 
WWUS51 KBTV 052248
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
648 PM EDT TUE SEP 5 2017

VTC017-027-052258-
/O.CAN.KBTV.SV.W.0068.000000T0000Z-170905T2300Z/
Orange VT-Windsor VT-
648 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN WINDSOR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

LAT...LON 4368 7246 4380 7241 4390 7239 4398 7240
      4402 7239 4408 7243 4408 7203 4399 7212
      4397 7211 4396 7210 4395 7212 4392 7212
      4386 7219 4381 7218 4377 7220 4370 7230
      4369 7231
TIME...MOT...LOC 2246Z 279DEG 29KT 4403 7216 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:14 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 5, 4:14 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
414 PM EDT Tue Sep 5 2017

.SYNOPSIS...
Showers will taper off overnight from west to east...but
return again on Wednesday...especially across Vermont. Very slow
moving upper level trough will keep mention of showers for the
North country all the way through Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 400 PM EDT Tuesday...Showers with embedded thunderstorms
currently pushing across our forecast area, right along a
surface cold front which is roughly draped across our CWA. As
front continues to sink Southeastward overnight, shower activity
will go along with it. There continues to be a risk for
thunderstorms with heavy rain, gusty wind, and small hail across
Southeastern Vermont in an area south and east of a Montpelier
to Rutland line. Instability is pretty limited though, and
activity will die down as sunset approaches.

Lots of clouds and moisture remain in place overnight as
precipitation comes to an end. Have patchy fog mentioned in the
forecast, and this will especially be expected in areas that had
plenty of rainfall today. Mesoscale models show another wave of
moisture move across the area from 3-10 am, especially across
our Vermont counties.

Upper level trough will approach our forecast area for Wednesday
and Wednesday night and region will remain under it's influence
through much of the week. Departing cold front will also remain
draped just to our East and will remain focus for shower
activity. Looks like a cool wet unsettled period.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Tuesday...Cold front looks to be shifted to
east of the CWA Thursday morning. Though, the upper trough over
the Great Lakes will still send waves of energy into the area
throughout the day, enhancing the chance of scattered showers
throughout the daylight hours. Right now, the QPF doesn't look
to be very significant, only 0.10" or less for the southern
counties to 0.25" across the northern counties. Thursday highs
will be in the upper 60s with overnight lows in the upper 40s to
lower 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...The upper trough remains over the
region Friday, to start the long term. Showers continue to
remain diurnally driven, with isolated showers mainly during the
late morning to afternoon hours. As the previous shift has
noted, the cold nature of the upper trough with 500mb temps
falling below -20C and modeled soundings showing some weak
elevated instability even support the possibility of some
graupel on Friday as well. Things become drier and much quieter
over the weekend as the trough shift east and is replaced by
upper level ridging and surface high pressure. Temperatures look
to warm into next week back towards seasonal normals.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers over the area with
MVFR/VFR ceilings continue through 03z. May have some lower
ceilings and visibilities after about 06z with very wet low
levels and weak flow. Mesoscale models show another wave of
showers move across our forecast area after about 08z, and have
mentioned vcsh at this time due to uncertainty with where these
showers will develop. Expect more showers across the area
tomorrow, especially our Vermont terminals.

Outlook...

Wednesday Night: VFR. Chance SHRA.
Thursday: VFR/MVFR. Likely SHRA.
Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Neiles
Hazardous weather outlook, Sep 5, 5:08 AM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
508 AM EDT Tue Sep 5 2017

NYZ026>031-034-035-087-VTZ001>009-016>018-060915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
508 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010>012-019-060915-
Orange-Western Rutland-Windsor-Eastern Rutland-
508 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and Tonight.

The threat for thunderstorms will exist later today across portions
of south central Vermont. Areas south and east of a line from
Montpelier to Rutland will have the potential to see thunderstorms
with gusty winds and small hail. Please keep an eye on the sky later
today and if thunder roars...head indoors.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 4:12 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
412 PM EDT TUE SEP 5 2017

NYZ034-035-VTZ008-009-018-052115-
Western Essex-Eastern Essex-Western Addison-Washington-Eastern
Addison-
412 PM EDT TUE SEP 5 2017

...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ESSEX...CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES...

At 411 PM EDT, a developing thunderstorm was located over Crown
Point Center, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Bristol,
Lincoln, New Haven, Granville, Addison, Shoreham, Warren, Ripton,
Crown Point Center, Bridport, Buels Gore, Waltham, Whiting,
Starksboro and Fayston.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4380 7351 4396 7362 4423 7296 4417 7295
      4422 7292 4400 7277
TIME...MOT...LOC 2011Z 245DEG 24KT 4392 7348
Special weather statement, Sep 5, 4:45 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
445 PM EDT TUE SEP 5 2017

VTZ007-008-010-017-052145-
Caledonia-Eastern Chittenden-Washington-Orange-
445 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Waitsfield,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Fayston, Groton, Middlesex,
Marshfield, Cabot Village, Barre Town, Northfield Village, Warren,
Ryegate, Cabot and Northfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4421 7208 4407 7287 4407 7292 4416 7293
      4416 7295 4417 7296 4424 7297 4447 7220
TIME...MOT...LOC 2044Z 251DEG 27KT 4418 7283
Local storm report, Sep 5, 5:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
543 PM EDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             PITTSFORD               43.71N  73.03W
09/05/2017  E0.75 INCH       RUTLAND            VT   PUBLIC

&&

EVENT NUMBER BTV1702140

NEILES

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:16 AM EDTSpecial Weather StatementBTVAddison59 min
Sep 5, 4:12 PM EDTSpecial Weather StatementBTVAddison63 min
Sep 5, 4:45 PM EDTSpecial Weather StatementBTVWashington60 min
Sep 5, 5:08 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor52 min
Sep 5, 6:24 PM EDTSpecial Weather StatementBTVCaledonia66 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.